Alert archive / Tennessee / Tornado Warnings in 2009

Tornado Warning 19, NWS Morristown, TN

May 8, 20096 counties in Tennessee

NWS Morristown, TN issued this tornado warning at May 8, 2009, 7:26 PM EDT for 6 counties in Tennessee. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2009, 7:26 PM EDT (23:26 UTC)
Expired
May 8, 2009, 8:30 PM EDT
In force
64 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Claiborne County, TN, Grainger County, TN, Greene County, TN, Hamblen County, TN, Hancock County, TN, Hawkins County, TN

The radar

The Knoxville radar (KMRX), 37 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 7:34 PM EDTTORNADOThorn Hill, TNTORNADO ON THE GROUND MOVING EAST NEAR THORN HILL. REPORTED BY SPOTTER.
May 8, 7:45 PM EDTTSTM WND DMG13 Ne Rutledge, TNSEVERAL TREES DOWN AND TWO BARNES DISTURBED ACCORDING TO THE SHERIFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 1:44 PM EDTSevere Thunderstorm WatchSPC6 hr
May 8, 4:42 PM EDTTornado WatchSPC7 hr
May 8, 6:32 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.4 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMRX 082326
TORMRX
TNC025-057-059-063-067-073-090030-
/O.NEW.KMRX.TO.W.0019.090508T2326Z-090509T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
726 PM EDT FRI MAY 8 2009

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN CLAIBORNE COUNTY IN EAST TENNESSEE...
  NORTHERN GRAINGER COUNTY IN EAST TENNESSEE...
  WESTERN GREENE COUNTY IN EAST TENNESSEE...
  NORTHERN HAMBLEN COUNTY IN EAST TENNESSEE...
  HANCOCK COUNTY IN EAST TENNESSEE...
  HAWKINS COUNTY IN EAST TENNESSEE...

* UNTIL 830 PM EDT

* AT 722 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A TORNADO 11 MILES WEST OF BEAN STATION...OR 7 MILES NORTH OF
  RUTLEDGE...MOVING EAST AT 35 MPH.

* THE TORNADO WILL BE NEAR...
  BEAN STATION BY 740 PM EDT...
  ROGERSVILLE BY 810 PM EDT...
  8 MILES SOUTH OF SURGOINSVILLE BY 820 PM EDT...

THIS IS AN EXTREMELY DANGEROUS STORM THAT HAS PRODUCED DAMAGING 
TORNADOES TAKE COVER IMMEDIATELY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR STORM
SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM THIS MORNING.
 
&&

LAT...LON 3648 8281 3625 8284 3631 8353 3648 8352
TIME...MOT...LOC 2325Z 271DEG 30KT 3637 8346

$$

DMG
1 follow-up statement
000 
WWUS54 KMRX 082338
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
738 PM EDT FRI MAY 8 2009

TNC025-057-059-063-067-073-090030-
/O.CON.KMRX.TO.W.0019.000000T0000Z-090509T0030Z/
HAMBLEN TN-GRAINGER TN-HAWKINS TN-HANCOCK TN-CLAIBORNE TN-GREENE TN-
738 PM EDT FRI MAY 8 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR WESTERN 
GREENE...EASTERN CLAIBORNE...HANCOCK...HAWKINS...NORTHERN GRAINGER 
AND NORTHERN HAMBLEN COUNTIES...

AT 736 PM EDT...STORM SPOTTERS WERE TRACKING AN EXTREMELY DANGEROUS 
TORNADO NEAR THORN HILL...OR 12 MILES SOUTHWEST OF SNEEDVILLE... 
MOVING EAST AT 35 MPH.

THE TORNADO WILL BE NEAR...
  BEAN STATION BY 745 PM EDT...
  TREADWAY AND MOORESBURG BY 750 PM EDT...
  KLONDIKE BY 800 PM EDT...
  ST. CLAIR BY 805 PM EDT...
  ROGERSVILLE BY 810 PM EDT...
  MCCLOUD BY 815 PM EDT...

THIS IS AN EXTREMELY DANGEROUS STORM THAT CONTINUES TO PRODUCE A 
TORNADO TAKE COVER IMMEDIATELY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
LARGE HAIL...AND DESTRUCTIVE OUTFLOW WINDS IN EXCESS OF 50 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR A STORM
SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
STRUCTURE IN AN INTERIOR HALLWAY...ROOM OR CLOSET. USE BLANKETS OR
PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM.

&&

LAT...LON 3648 8281 3625 8284 3631 8353 3648 8352
TIME...MOT...LOC 2337Z 271DEG 30KT 3641 8335

$$

DMG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at May 8, 7:20 PM EDT, 6 minutes earlier.

Area forecast discussion, May 8, 7:20 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
720 PM EDT FRI MAY 8 2009

.AVIATION...MCS THAT TRACKED JUST NORTH OF THE SOUTHERN APPALACHIAN
REGION CONTINUES TO MOVE EAST AND AWAY FROM THE AREA. STILL
ISOLATED CONVECTION DEVELOPING MAINLY NEAR THE TN/KY BORDER.
ANTICIPATE THIS TREND TO CONTINUE WITH VFR CONDITIONS PREVAILING
THROUGH THE TAF PERIOD. ISOLATED CONVECTION STILL POSSIBLE
ESPECIALLY NEAR TRI AND HAVE COVERED WITH VCTS AT TRI OVERNIGHT.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

LCM
Hazardous weather outlook, May 8, 9:35 AM EDT, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
935 AM EDT (835 CDT) FRI MAY 8 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-091000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
935 AM EDT (835 CDT) FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

ANOTHER COMPLEX OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE
ACROSS THE TENNESSEE RIVER VALLEY THIS AFTERNOON. WITH THIS NEXT
SYSTEM...THERE WILL BE THE POTENTIAL FOR WIDESPREAD DAMAGING
WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. IN ADDITION...AN
ISOLATED TORNADO OR TWO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SERIES OF UPPER LEVEL DISTURBANCES AND FRONTAL BOUNDARIES WILL
CREATE A GOOD CHANCE OF MORE SHOWERS AND THUNDERSTORMS THROUGH
SUNDAY. NO WIDESPREAD HAZARDOUS WEATHER IS ANTICIPATED...BUT A FEW
STRONG TO MARGINALLY SEVERE THUNDERSTORMS COULD DEVELOP JUST ABOUT
ANY AFTERNOON OR EVENING THROUGH SUNDAY.

SATURATED GROUNDS FROM SEVERAL WET DAYS COULD CAUSE TREES TO FALL
MORE EASILY THAN NORMAL. ANY ADDITIONAL SIGNIFICANT RAINFALL MAY
CAUSE RIVERS AND STREAMS TO RISE TO NEAR OR ABOVE ABOVE FLOOD
STAGE...AND LEAD TO FLASH FLOODING AND POSSIBLE MUD SLIDES. REMAIN
ALERT FOR THIS POTENTIALLY DANGEROUS WEATHER...ESPECIALLY IF YOU
LIVE NEAR AREA CREEKS AND STREAMS...AND ANY OTHER FLOOD PRONE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON...AND MAY BE
NEEDED AT TIMES THROUGH SUNDAY.

DMG

In the hours before

Special weather statement, May 8, 4:22 PM EDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
422 PM EDT FRI MAY 8 2009

TNZ068-084>087-100-101-082115-
BRADLEY-LOUDON-MCMINN-MEIGS-NORTHWEST MONROE-SOUTHEAST MONROE-WEST
POLK-
422 PM EDT FRI MAY 8 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING BRADLEY...
LOUDON...MCMINN...MEIGS...MONROE AND NORTHERN POLK COUNTIES...

AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHARLESTON...MOVING NORTHEAST AT 30 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

DH
Local storm report, May 8, 5:21 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
521 PM EDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND DMG     2 NNW ETOWAH            35.36N 84.54W
05/08/2009                   MCMINN             TN   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN ALONG HIGHWAY 30
            EAST.

&&

CCARPENT
Local storm report, May 8, 5:38 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
538 PM EDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND DMG     N ENGLEWOOD             35.42N 84.49W
05/08/2009                   MCMINN             TN   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN ALONG HIGHWAY 30 EAST
            AND NORTHEAST MCMINN COUNTY.

&&

CCARPENT
Special weather statement, May 8, 7:02 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
702 PM EDT FRI MAY 8 2009

TNZ017-018-046-047-VAZ006-008-082330-
JOHNSON-NORTHWEST CARTER-RUSSELL-SOUTHEAST
CARTER-SULLIVAN-WASHINGTON-
702 PM EDT FRI MAY 8 2009

...STRONG THUNDERSTORMS WILL BE AFFECTING CARTER...JOHNSON...
RUSSELL...SULLIVAN AND WASHINGTON COUNTIES...

AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
LEBANON TO 6 MILES SOUTHEAST OF BRISTOL TN...MOVING EAST AT 35 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM EDT SATURDAY MORNING
FOR NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA.

DH
Local storm report, May 8, 7:14 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
714 PM EDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     TAZEWELL                36.46N 83.58W
05/08/2009  E55 MPH          CLAIBORNE          TN   TRAINED SPOTTER

            SPOTTER REPORTED 55-60 MPH WIND GUSTS ON CEDAR FORK RD.

&&

CCARPENT

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 6:21 AM EDTSevere Thunderstorm WarningMRXCampbell, Scott24 min
May 8, 6:43 AM EDTSevere Thunderstorm WarningMRXCampbell, Scott47 min
May 8, 7:30 AM EDTFlash Flood WarningMRXCampbell, Morgan, Scott60 min
May 8, 8:07 AM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Grainger, Hamblen, Jefferson, Knox and 1 more53 min
May 8, 8:24 AM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, Roane, Sevier51 min
May 8, 9:10 AM EDTSevere Thunderstorm WarningMRXBlount, Bradley, Hamilton, Loudon, McMinn, Monroe and 2 more50 min
May 8, 4:20 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Scott55 min
May 8, 4:37 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe53 min
May 8, 4:46 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Loudon, McMinn, Monroe59 min
May 8, 4:58 PM EDTTornado WarningMRXBlount, McMinn, Monroe62 min
May 8, 5:15 PM EDTTornado WarningMRXMorgan, Scott60 min
May 8, 5:51 PM EDTTornado WarningMRXCampbell, Claiborne, Union54 min
May 8, 6:38 PM EDTTornado WarningMRXCampbell, Claiborne, Grainger, Union52 min

Nearby

Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.